New York, 2017

Flash Flooding and Flooding in New York, July 13, 2017

July 13, 2017 · NWS BUF · 10 events in 5 counties and zones

A convective complex moved across Western New York late in the morning. This produced a quick 2 to 4 inches of rain which covered a significant portion of the region and resulted in flash flooding that impacted the Buffalo metro area, the Boston/Wyoming hills and parts of the northern Finger Lakes Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A convective complex moved across Western New York late in the morning. This produced a quick 2 to 4 inches of rain which covered a significant portion of the region and resulted in flash flooding that impacted the Buffalo metro area, the Boston/Wyoming hills and parts of the northern Finger Lakes Region. The flash flooding resulted in numerous road closures, including: Back Creek Road in Boston, Route 6 in Geneva, Route 5 in Canandaigua, Prospect Road in Attica, Route 98 between Attica and Varysburg, Route 240 in West Seneca, Walden Ave in Depew, Transit Road in Depew, Scajaquada Expressway in Cheektowaga, Union Road in Cheektowaga, Broadway Ave in Buffalo, and William Street in Cheektowaga and Buffalo. The heavy rain also resulted in river and creek flooding which is relatively rare for July. Tonawanda Creek at Attica and Batavia and Cayuga Creek at Lancaster all exceeded flood stage. Tonawanda Creek at Attica crested at 9.6 feet the third highest crest on record. Flood stage is 8 feet. Tonawanda Creek at Batavia crested at 9.88 feet. Flood stage is 9 feet. Cayuga Creek at Lancaster crested at 11.06 feet. Flood Stage is 8 feet. It was the fifth highest crest on record and the highest warm season crest. Rises were quick on the creeks due to the brief period the rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 13, 8:02 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 13, 8:02 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
902 AM EDT Thu Jul 13 2017

.SYNOPSIS...
Showers and thunderstorms will move across the region today, with
localized flash flooding possible, as a wave of low pressure moves
along a stalled boundary. Unsettled weather will continue through
the end of the week, as another low pressure system tracks across
the region on Friday. Temperatures will remain around average,
though it will continue to feel muggy.

&&

.NEAR TERM /THROUGH TONIGHT/...
An MCV tracking east of Lake Ontario early this morning brought a
swath of moderate rain across the northern Genesee valley and
eastern Lake Ontario region. Meanwhile, the associated thunderstorms
outflow boundary helped reinforce the surface boundary which is now
lined up from just south of Buffalo east to the Finger Lakes region.
This boundary will likely become important for the evolving flash
flood threat today, for which the flash flood watch has been
extended into this afternoon.

The ridge running pattern remains in place today with numerous
convective complexes upstream of the forecast area across the upper
Ohio Valley and upper Great Lakes this morning. As of early this
morning, the complex over Michigan and the other complex over
Indiana are both associated with a weak wave of low pressure
tracking along the boundary the stretches eastward across the
forecast area. These complexes will likely survive their eastward
march toward western NY by mid-morning, which will bring another
round of showers and thunderstorms across the area. Marginal severe
weather chances will increase again, along with enhanced flash flood
threat. As mentioned above, it appears the surface boundary will
remain lined up from near Buffalo to the Finger Lakes, and this may
act to locally enhance and focus convection. Thus will have to
closely watch for flash flooding near this boundary through the
morning and early afternoon. Temperatures will be warmest south and
coolest north with the frontal boundary stalled across the region.
It will be a muggy day with highs in the 70s but dew points in the
mid to upper 60s.

The initial wave and convective complex will exit from west to east
during the afternoon giving an overall lull in precipitation across
the region. By tonight, another round of showers and thunderstorms
may evolve northward across the forecast area, as the boundary works
its way back to the north on another subtle wave. Lows tonight will
be in the 60s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
There is little change from the previous forecast with 00Z guidance
in fairly good agreement with older guidance. It will be unsettled
across much of the forecast area during this period, as a moisture
rich environment will be in place for an amplifying trough over the
Lower Great Lakes. The good news though is that a decent break is
anticipated for Saturday, so we should be able to squeeze out at
least out one nice day for the weekend. The details...

On Friday, a shortwave will move slowly from Lake Huron to just
north of Lake Ontario. Increasing diurnal instability and the
shortwave will result in showers and possibly a thunderstorm which
will be most widespread along a stalled frontal boundary expected to
be across Central New York. Showers will diminish from west to east
during the afternoon a drier air builds into the region.

A few showers may linger underneath the upper level trough Friday
night, but model consensus supports a dry forecast by Saturday
morning as the trough axis exit to the east. Expect at least a
partial clearing Saturday with high pressure ridging into the Ohio
Valley.

Temperatures will be about normal, with highs on Friday in the mid
to upper 70s with Saturday a few degrees warmer due to the increase
in sunshine.

On Sunday, another shortwave will approach with increasing chances
for showers and possibly a thunderstorm. The trough axis will be
slow moving, and still positioned across the lower Great Lakes
Sunday night. Showers will also linger Sunday night, with mid-range
chance PoPs.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday and Monday night...An upper level trough (or low if you're
following the ECMWF) should be over the region on Monday.  This will
result a cool airmass aloft with inland daytime instability from
daytime heating leading to convection along any lake breeze
boundaries. Drier air from surface pressure upstream will be moving
into the OH valley and northern Great Lakes region.  Thus, by Monday
Night, any lingering convection should continue moving into Central
NY with no regeneration overnight.

Tuesday and Wednesday...The large high and accompanying upper level
ridge should result in dry weather for most if not all of WNY and
CNY for Tuesday and Wednesday.  There will be a slightly higher
chance for convection toward the St Lawrence Valley on Wednesday as
frontal system moves east across Ontario and Quebec.

Temperatures throughout the period next week should remain near
normal for this time of year.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
Deep low-level moisture moisture combined with climatologically
favorable northeast flow is producing widespread IFR/LIFR conditions
from KROC west. A large swath of rainfall associated with a wave of
low pressure moving along a stalled frontal boundary is starting to
move into WNY, and this should allow for improvement to
IFR/MVFR from 14Z onwards. That said, conditions will remain
MVFR at best through the day today as the low traverses the
region and northeast flow remains in place. With plenty of
moisture hanging around tonight, expect IFR/LIFR cigs/vsbys to
redevelop again tonight from 06Z onwards.

Outlook...
Friday afternoon...Mainly VFR with scattered -SHRA and -TSRA.
Saturday...VFR.
Sunday and Monday...Mainly VFR with a chance -SHRA and -TSRA.

&&

.MARINE...
A brisk east wind will develop on Lake Ontario on the north side of
a stalled warm front as a weak wave of low pressure approaches the
lake. Winds and waves will build to small craft advisory levels
today on the west end of lake Ontario. Otherwise, area waterways
will remain below SCA levels through the upcoming weekend.

&&

.EQUIPMENT...

The KBUF WSR-88D has experienced a major equipment failure.
Technicians are currently working the issue, but it is likely
that the radar will remain out of service for an extended period
of time.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flash Flood Watch until 5 PM EDT this afternoon for NYZ001>005-
     010>014-019>021-085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LOZ042.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH
SHORT TERM...APFFEL/RSH
LONG TERM...ZAFF
AVIATION...WOOD
MARINE...CHURCH
EQUIPMENT...WOOD
Hazardous weather outlook, Jul 12, 12:59 PM EST, 20 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
159 PM EDT Wed Jul 12 2017

NYZ001>005-010>014-019>021-085-131800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
159 PM EDT Wed Jul 12 2017

...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms will continue Thursday with the continued risk for
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-131800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
159 PM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-SLZ022-024-131800-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
159 PM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-131800-
Oswego-Jefferson-Lewis-
159 PM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will continue Thursday morning with the continued risk
for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 13, 5:32 AM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Buffalo NY
632 AM EDT Thu Jul 13 2017

NYZ001-003-010-011-131315-
Niagara-Monroe-Northern Erie-Genesee-
Including the cities of Niagara Falls, Rochester, Buffalo,
and Batavia
632 AM EDT Thu Jul 13 2017

...Patchy dense fog this morning...

Areas of fog have developed early this morning across portions of
Western New York, with visibilities dropping as low as one quarter
mile at times, particularly near the Niagara River and along the
New York State Thruway between Buffalo and Rochester. Travelers
are advised to exercise caution in foggy areas.

WOOD
Special weather statement, Jul 13, 8:29 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Buffalo NY
929 AM EDT THU JUL 13 2017

NYZ001>003-010-011-131400-
Orleans-Genesee-Monroe-Niagara-Northern Erie-
929 AM EDT THU JUL 13 2017

...AN AREA OF THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
SOUTHEASTERN NIAGARA...SOUTHERN ORLEANS...NORTHWESTERN MONROE AND
NORTHERN GENESEE COUNTIES...

At 927 AM EDT, thunderstorms were clustered near Clarence, moving
east at 35 mph. These thunderstorms are producing heavy downpours
and occasional lightning.

Locations impacted include...
Clarence, Batavia, Brockport, Albion, Pembroke, Spencerport, Akron,
Byron, Churchville and Oakfield.

This includes Interstate 90 between exits 48A and 47.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4292 7865 4309 7872 4332 7787 4306 7777
TIME...MOT...LOC 1327Z 253DEG 29KT 4303 7858

Wood

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flash flood, 3 flood. Local standard time, as filed.

Flood, Genesee

When
July 13, 9:15 AM EST to 11:00 PM EST
Where
Genesee County, 1.32 mi SSW of Batavia to 1.34 mi WSW of Batavia
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
42.982, -78.190

Flash Flood, Erie

When
July 13, 9:33 AM EST to 12:45 PM EST
Where
Erie County, 1.5 mi SW of Sloan to 1.58 mi ESE of Buffalo
Cause
Heavy Rain
Property damage
$50,000
Reported by
Department of Highways
Coordinates
42.885, -78.801

Flash Flood, Erie

When
July 13, 10:11 AM EST to 1:15 PM EST
Where
Erie County, 1 mi W of West Seneca to 1.18 mi SW of West Seneca
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
42.828, -78.790

Flash Flood, Livingston

When
July 13, 10:31 AM EST to 12:45 PM EST
Where
Livingston County, 1.36 mi WNW of Caledonia to 1.11 mi W of Caledonia
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.975, -77.856

Flash Flood, Wyoming

When
July 13, 10:46 AM EST to 12:45 PM EST
Where
Wyoming County, 2.84 mi SE of Bennington to 2.83 mi WSW of Attica
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
42.801, -78.360

Flash Flood, Erie

When
July 13, 11:36 AM EST to 1:15 PM EST
Where
Erie County, 0.64 mi ENE of Elma to 0.83 mi NE of Blossom
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
42.855, -78.619

Flood, Wyoming

When
July 13, 12:00 PM EST to 6:15 PM EST
Where
Wyoming County, 0.4 mi E of Attica to 0.5 mi W of Attica
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
42.870, -78.272

Flash Flood, Ontario

When
July 13, 12:00 PM EST to 1:45 PM EST
Where
Ontario County, 2.02 mi WNW of Ennerdale to 0.8 mi NW of Victor
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.890, -77.217

Flash Flood, Ontario

When
July 13, 12:00 PM EST to 1:45 PM EST
Where
Ontario County, Geneva to 0.98 mi WSW of Geneva
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.870, -76.980

Flood, Erie

When
July 13, 1:45 PM EST to 9:30 PM EST
Where
Erie County, 0.59 mi WSW of Lancaster to 1.03 mi NE of Depew
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
42.895, -78.660

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716440, 716441, 716442, 716445, 716444, 716443, 716438, 716446, 716447, 716439.